Monday, April 25, 2011

Those baby blues…

P4258141

Lucy’s eyes have been open and focused on us a lot today!  I think that we have achieved a level of pain control that is keeping her comfortable, a continuous infusion of IV Dilaudid and PRN doses every two hours!  One of the side effects of narcotics, in particular morphine base narcotics, is intense itching especially of your nose, lips, and eyes.  We are using IV Benadryl every six hours to try and control this for Luc.  We are also using cold washcloths and anything else that will distract her from itching…ideas anyone? 

Speaking of itching, Lucy’s rash is looking  better today.  There are a lot of theories floating around here as to the cause of Lucy’s rash…I believe that it was a combination of things that caused it, which of course makes treating it all the more challenging.  IV fluconazole appears to be helping as well as Aquaphor, IV Lasix to reduce the edema,  and another infusion of platelets.

Lucy’s blood pressures continue to remain high despite taking her off the Ketamine.  The theory is that the inflammation in her body caused by the MAS has caused inflammation or edema around her heart.  Lucy had an echocardiogram and EKG this afternoon to examine her heart.  The final report read mild pericardial effusion, which confirms that she has extra fluid around her heart.  The thought is that when the inflammatory process in Lucy’s body dies down so too will her hypertension.

I am so relieved that my baby is not in constant pain!  I have been told on several occasions that it is going to be challenging to wean her off of the narcotics.  We are dealing with today’s problems today and will worry about tomorrow’s tomorrow. 

Drew came over after work to see us, as well as Helen.  It was difficult to leave the room, but I did when Helen came so that Drew and I could have dinner together outside in the cafeteria courtyard.  Umm, when did it turn to summer?  It was nice to have some time alone with my husband, I could sense the emotions in both of us tonight.  Life is changing…

3 comments:

Monica said...

So happy to read these positive updates. No suggestions on the itching other than continued distraction.

And yes, the narcotics need to be weaned slowly. Sam wasn't on too high doses (according to the docs here, to me it seemed high) right after her surgery and it took weeks to get her off. I do remember hearing during rounds that it is definitely something they can do at home.

You want to go slow to avoid withdrawal symptoms.

So happy to see those baby blues!!! :)

John said...

Wow. That is great news to read this morning Drew. Such a pleasant change from just a few posts ago. I'm praying that it's the start of a continuous upward trend. -DiMeo

Helen A said...

Hey Bright eyes. I enjoyed seeing you and talking to you last night. Loved reading the stories to you. I'll be back with more "this little piggy, you better hide those toes. See you Thursday, get ready to play.
Love
Helen